Neutrophilic eccrine hidradenitis induced by cytarabine.

Related Articles

Neutrophilic eccrine hidradenitis induced by cytarabine.

Acta Dermatovenerol Croat. 2012 Dec;20(4):272-83

Authors: Grahovac M, Maximiliane Ehmann L, Flaig M, Reibke R, Wollenberg A

Abstract
INTRODUCTION Neutrophilic eccrine hidradenitis (NEH) is a recently recognized dermatosis primarily affecting the eccrine glands and occurs most commonly in patients undergoing chemotherapy for malignancy. It is a rare, but characteristic acute, self-limited, inflammatory neutrophilic dermatosis most commonly described in patients with acute myelogenous leukemia (AML) receiving chemotherapy (1). Patients with this uncommon, self-limited condition usually present with fever and nonspecific cutaneous lesions. We report an instructive patient with AML who developed rapidly expansive NEH with periorbital cellulitis after receiving cytarabine for induction chemotherapy. CASE REPORT A 51-year-old Caucasian female nurse diagnosed with AML was admitted to the hospital for cytoreductive cytarabine chemotherapy. She had a history of AML diagnosed two years before. Her disease remained undetectable for almost one year, when she relapsed from acute myeloid leukemia. For the reason of antileukemia treatment, the patient received cytarabine. On the eleventh day of treatment she got high fever and 5 days later she developed an unusual rash confined to her upper chest, upper legs and arms, consisting of blanching urticarial papules and plaques, some of which showed central pustules. In addition, periorbital cellulitis-like lesions were present (Fig. 1A, B). Her whole blood count showed C-reactive protein 46.1mg/dL (<0.5), WBC 0.7x109L (4.20-5.10) and neutropenia. Differential diagnosis included Sweet's syndrome and bacterial infection. Due to isolation of Escherichia coli from urine, oral therapy with amoxicillin/clavulanic acid was started. Furthermore, she received a broad spectrum of antibiotic including meropenem and vancomycin. Repeated blood cultures for bacteria, serologic testing for fungi and virus specific PCRs were negative. Skin biopsies of cutaneous lesions on her left breast and upper leg were obtained. Histologic examination revealed a neutrophilic infiltrate around and within the eccrine ducts and secretory coils with occasional necrosis (Fig. 2). These findings were consistent with the diagnosis of NEH. Since the cytarabine treatment was finished anyway, only low potency topical steroid therapy was initiated. Over the next few days, the skin lesions resolved with post-inflammatory pigmentation (Fig. 3A, B). DISCUSSION NEH is a benign, self-limited, inflammatory dermatosis occurring in patients receiving chemotherapy for a variety of malignancies. The first descriptions were published by Harrist et al. in 1982 (1) and Flynn et al. in 1984 (2). NEH is associated with malignancy in 90% of cases (3). It is especially seen in patients with AML receiving chemotherapy, but it has also been reported in other hematologic malignancies such as acute myeloid leukemia, chronic lymphocytic leukemia, Hodgkin's and non-Hodgkin's lymphoma, as well in solid tumors such as osteogenic sarcoma, testicular carcinoma, metastatic breast cancer and Wilms tumor (1-5). The most frequently described cases are those where patients were receiving cytarabine-containing induction chemotherapy for AML. In several cases, some other drugs such as bleomycin (6), mitoxantrone (7), anthracyclines (8), decitabine (9), zidovudine (10) and acetaminophen (11) have also been described as being associated with NEH. NEH usually begins 2 days to 3 weeks following the initiation of chemotherapy, although it may occur as long as 2 years following therapy (12). NEH can either present in a localized distribution involving the limb or trunk, or be generalized. It generally presents as erythematous papules and plaques but the morphology of the lesions is very variable, which may be multiple or solitary, painful or asymptomatic. Most patients are febrile and neutropenic at the time clinical lesions are observed. Because of the widespread clinical picture, NEH must be distinguished from disseminated infection, drug hypersensitivity eruption, leukemia cutis or other cutaneous metastases, Sweet's syndrome, erythema multiforme, vasculitis, bullous pyoderma and pyoderma gangrenosum (1,2,13,14). In our patient, the rash was generalized involving the limbs and the trunk, but also affecting the face with periorbital lesions. This unusual clinical picture with periorbital cellulitis-like lesions has been described so far only in 3 other cases. Those patients were also receiving induction chemotherapy with cytarabine for AML (15-17). This eruption has been associated with numerous factors, but is most commonly seen with chemotherapy, particularly cytarabine. However, it might also be an unusual but genuine feature of NEH. NEH usually resolves spontaneously and therapy is rarely needed, although there is a 60% recurrence rate after exposure to the same chemotherapy (18). In case of fever or painful lesions, treatment options include anti-inflammatory, nonsteroidal drugs and Dapsone may prevent relapse in further cycles of chemotherapy (18). CONCLUSION Skin biopsy and microbiologic tests are required to establish the diagnosis of NEH. Early recognition of this diagnosis is important to avoid unnecessary treatment for infections or changes in drug therapy for non-existent drug reaction. Although relapses are described following reintroduction of causative chemotherapy, NEH is a self-limiting and non-life-threatening dermatosis.

PMID: 23317491 [PubMed - in process]